Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Isentress resistance?
Jun 14, 2009

I'm on Atripla and Isentress, undetectable viral load since started Atripla in 3/07 with 600 mg. Ziagen. Now dr. has discontinued Ziagen and replaced w/ Isentress for last 2 mos. My friends (all very knoledgeable and long-term HIVers) all say I'm an idiot, that I should just take Atripla and dare to take Isentress untill I start moving into detectable viral loads. They say I'm just becoming resistent to Isentress. My dr. says they are all wrong that you don't really get a resitence to this specific type of HIV med ... but I shouldn't stop taking Isentress because I "might" get resistance . Huh? I'm confused, can you help clear up my fright and paranoia? Thankyou!!

Response from Dr. Young

Hello and thanks for your post.

It's not entirely clear to me why you were started on Atripla+Ziagen (abacavir). In the past, some doctors (self included) might start a quad drug regimen in cases of persons with very high baseline viral loads, or in the case where some drug resistance could be suspected. Currently, there are little data to support the need to use triple drug+efavirenz treatment.

So, unless there is an ongoing concern about drug resistance, there's probably no additional benefit to adding raltegravir to your Atripla. Indeed, while the drug is usually extrememly well tolerated, there is the down side of additional costs, pills, dose (twice-daily dosing, compared with once-daily with Atripla alone) and lastly, should things hit the fan, risk of developing resistance. Your not becoming resistant just because your taking the medication (provided that your viral load is undetectable).

You shouldn't stop any of your HIV medications without discussing this with your healthcare provider. A monitored discontinuation could be considered, but shouldn't be done without an appreciation of the situation.

Be well, BY



Previous
Isentress sleep
Next
Atripla after 7 days

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement